High Wind, Carroll
- When
- March 2, 10:00 PM EST
- Where
- Carroll forecast zone
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
A potent cold front moved through Virginia during the afternoon of the 2nd. High winds behind the cold front downed trees across Carroll county and the City of Galax.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A potent cold front moved through Virginia during the afternoon of the 2nd. High winds behind the cold front downed trees across Carroll county and the City of Galax.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 2, 9:29 PM EST, 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 PM EST THU MAR 2 2006
.SHORT TERM /REST OF TONIGHT/...
HAVING TO BACK OFF ON DEWPOINTS AND RAISE TEMPS AGAIN AS COLDER
AIR VERY SLOW TO DROP DOWN FROM OHIO VALLEY. AS A RESULT HAD TO
EXTEND RED FLAG WARNING IN WESTERN NC TO 4AM DUE TO LOW RH VALUES
ALONG WITH THE HIGH WIND SPEEDS. HELD POPS BACK TIL AFTER
MIDNIGHT.
&&
.PREV DISCUSSION...
(ISSUED 700 PM EST THU MAR 2 2006)
SHORT TERM /REST OF TONIGHT/...
NEEDED TO MAKE SOME ADJUSTMENTS TO TEMPS AND DWPTS AS COLDER AIR
AND CLOUDS ARE HANGING WAY BACK ACROSS THE OHIO VALLEY. THEY ARE
STARTING TO FINALLY MAKING A RUN SOUTH. RH VALUES ARE REMAINING
LOW BUT SHOULD START RISING SLOWLY SOON AS TEMPS BEGIN TO FALL.
PREV DISCUSSION...
(ISSUED 635 PM EST THU MAR 2 2006)
AVIATION...UPDATED.
SFC COLD FRONT WILL CONTINUE TO MARCH EAST ACROSS THE REGION
TONIGHT. HIGH PRESSURE WILL BUILD ACROSS AREA FRIDAY. STRONG GUSTY
WEST WINDS WILL DIMINISH THIS EVENING INTO TONIGHT. VFR CONDITIONS
EXPECTED AT KROA...KLYH AND KDAN DURING THE PERIOD. MVFR CLOUDS WITH
SNOW FLURRIES AND SNOW SHOWERS ARE POSSIBLE AT KLWB AND KBLF AFTER
06Z. LOW LEVEL MOISTURE WILL LINGER THE LONGEST IN THE WESTERN
MOUNTAINS.
PREV DISCUSSION...
(ISSUED 303 PM EST THU MAR 2 2006)
SHORT TERM /TONIGHT/...
MAIN ISSUE FOR TONIGHTS FORECAST WILL BE WIND SPEEDS. ALREADY HAVE
A HIGH WIND WARNING GOING FOR THE SOUTHERN BLUE RIDGE...WITH GUSTS
UP TO 60 MPH POSSIBLE. SURROUNDING THIS...AND EXPANDING NWD...WE
ARE GOING WITH AN WIND ADVISORY. MODELS NOT AS IMPRESSIVE AS 24
HOURS AGO. WILL STILL BE A BREEZY EVENING/OVERNIGHT.
FRONT LOCATED ACROSS WRN CWA WILL SPEED ACROSS THROUGH EARLY
EVENING. ADVISORIES/WARNINGS GOING TIL 0600 EST FRIDAY. DETAILS IN THE
WBCNPWRNK PRODUCT. COLDER TEMPS ARE LAGGING BEHIND...BUT
SIGNIFICANT DEWPOINT DROP IS OCCURRING DIRECTLY BEHIND IT.
FORECAST LOWS TONIGHT WILL BE TRICKY...AS WINDS MIXING MAY TEND TO
HOLD TEMPS UP DESPITE STRONG CAA LATE. WENT CLOSE TO MAV. SNOW
CONCERNS ARE MINIMAL. LOW LVL MOISTURE WILL ARRIVE BY MIDNIGHT
WITH SCT SNOW SHOWERS INTO THE UPSLOPE AREAS. COULD SEE 1 TO 2
INCHES IN FAVORED AREAS IN WRN GREENBRIER. TRACK OF VORT WILL KEEP
BETTER CHANCE OF SNOW SHOWERS FURTHER NORTH THIS TIME AROUND.
LONG TERM /FRIDAY THROUGH THURSDAY/...
UPSLOPE FLOW...LOW LVL MOISTURE AND STREAMWISE VORTS WILL KEEP LOW
CHANCE FOR SNOW SHOWERS IN THE WRN SLOPES OF SE WV THROUGH
FRIDAY...THEN ATMOSPHERE FINALLY BEGINS TO DRY OUT THERE. COLD
ADVECTION WILL BE STRONGEST TONIGHT...THEN TEMPERED OFF FRIDAY.
DOWNSLOPE BALANCING OUT CAA SO NOT EXPECTING IT TO BE TOO COLD OUT
EAST...ALTHOUGH IT WILL BE NOTICEABLE COMPARED TO TODAYS HIGHS IN
THE 70S. THE FAR WEST WITH CLOUDS WILL STRUGGLE TO REACH 40.
WINDS WILL GRADUALLY TAPER OFF BY FRIDAY NIGHT INTO SATURDAY AS
HIGH PRESSURE RIDGES IN. EXPECT DRY WEATHER THROUGH SUNDAY.
LOW PRESSURE TRACKS OVER THE REGION OVERHEAD LATE SUNDAY NIGHT INTO
MONDAY BRINGING A CHANCE OF RAIN/SNOW. THE SYSTEM QUICKLY EXITS BY
MONDAY NIGHT...WITH LINGERING SNOW SHOWERS IN SE WV...ALTHOUGH VERY
LOW CHANCE. HIGH PRESSURE AGAIN KEEPING IT DRY HERE TUESDAY INTO
WEDNESDAY...BEFORE A WARM FRONT LIFTS TO OUR WEST THURSDAY BRINGING
A CHANCE OF PRECIP...WHICH COULD BE SNOW ACROSS THE NRN FORECAST
AREA EARLY THURSDAY.
AVIATION...
SFC COLD FRONT WILL MOVE THROUGH EARLY IN THE TAF PD. STRONG WINDS
ARE ANTICIPATED. LOW CIGS WILL BE MAINLY CONFINED TO THE MTNS DURING
THE TAF PD WITH SNOW SHOWERS POSSIBLE AFTER 06 UTC AT BLF/LWB.
FIRE WEATHER...
BIG CONCERN THIS EVENING IS WINDS ASSOCIATED WITH DRY FRONTAL
PASSAGE...ESPECIALLY IN NORTH CAROLINA WHERE A RED FLAG WARNING
REMAINS IN EFFECT THROUGH 900 PM. SUSTAINED WIND SPEEDS OF 15 TO 30
MPH ARE LIKELY...WITH HIGHER GUSTS. WIND GUSTS MAY APPROACH 50 MPH
AT THE HIGHER ELEVATIONS...ABOVE 3000 FEET. RH MINS OF 30 TO 40
PERCENT ARE POSSIBLE THIS EVENING BEFORE RECOVERING OVERNIGHT. SOME
AREAS ALONG THE EASTERN SLOPES OF THE BLUE RIDGE MAY NOT RECOVER
VERY MUCH...RH MAX OF NO MORE THAN 60 PERCENT.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING FOR VAZ015-016 UNTIL 6 AM FRIDAY.
...WIND ADVISORY FOR VAZ007-009>014-017>020-022>024-032>035 UNTIL
6 AM FRIDAY.
NC...HIGH WIND WARNING FOR NCZ001-002-018 UNTIL 6 AM FRIDAY.
...RED FLAG WARNING FOR NCZ001>003-018-019 UNTIL 4 AM FRIDAY.
...WIND ADVISORY FOR NCZ003-019 UNTIL 6 AM FRIDAY.
WV...NONE.
&&
JSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 544 AM EST THU MAR 2 2006 VAZ007-009>014-018>020-022>024-033>035-043>047-058-059-WVZ042>045- 031045- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD- AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER- 544 AM EST THU MAR 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT GUSTY NORTHWEST WINDS ARE EXPECTED TONIGHT. WINDS GUSTS WILL BE FROM 30 TO 45 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. VAZ015>017-032-031045- GRAYSON-CARROLL-FLOYD-PATRICK- 544 AM EST THU MAR 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WATCH IS IN EFFECT FOR TONIGHT. WINDS WILL BE GUSTING OUT OF THE NORTHWEST AT 40 TO 60 MPH. EXPECT THE STRONGEST WINDS ALONG THE BLUE RIDGE AND OTHER ELEVATIONS ABOVE 2500 FEET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE CONTACTED TONIGHT OR FRIDAY FOR WIND SPEEDS OR WIND DAMAGE REPORTS. NCZ004>006-020-031045- STOKES-ROCKINGHAM-CASWELL-YADKIN- 544 AM EST THU MAR 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT TODAY. EXPECT GUSTY WEST TO SOUTHWEST WINDS TODAY...THAT WILL SHIFT AND INCREASE IN SPEED BEHIND A FRONTAL PASSAGE THIS AFTERNOON. TEMPERATURES WILL WARM INTO THE MID 70S WITH AFTERNOON HUMIDITIES IN THE UPPER 20S TO MID 30S. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE CONTACTED TONIGHT OR FRIDAY FOR WIND SPEEDS OR WIND DAMAGE REPORTS. NCZ001>003-018-019-031045- ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES- 544 AM EST THU MAR 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT TODAY. EXPECT GUSTY WEST TO SOUTHWEST WINDS TODAY...THAT WILL SHIFT AND INCREASE IN SPEED BEHIND A FRONTAL PASSAGE THIS AFTERNOON. TEMPERATURES WILL WARM INTO THE LOWER 60S IN THE MOUNTAINS AND INTO THE MID 70S IN THE FOOTHILLS. AFTERNOON HUMIDITIES ARE FORECAST TO BE IN THE UPPER 20S IN THE FOOTHILLS. A HIGH WIND WATCH IS IN EFFECT FOR TONIGHT. WINDS WILL BE GUSTING OUT OF THE NORTHWEST AT 40 TO 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE CONTACTED TONIGHT OR FRIDAY FOR WIND SPEEDS OR WIND DAMAGE REPORTS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 802 PM EST THU MAR 2 2006 VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-030500- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG... INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE... HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...STUART... ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...DANVILLE... LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE...BLUEFIELD... HINTON...UNION...LEWISBURG 802 PM EST THU MAR 2 2006 INCREASED FIRE DANGER THIS EVENING. WEATHER CONDITIONS SUPPORTING FASTER THAN NORMAL FIRE SPREAD WILL CONTINUE THIS EVENING. SUSTAINED WIND SPEEDS OF 20 TO 40 MPH WITH GUSTS UP TO 50 MPH ARE EXPECTED. THESE WINDS ARE ASSOCIATED WITH A DRY COLD FRONT THAT IS MOVING THROUGH THE AREA. STRONG GUSTY WINDS WILL CONTINUE INTO THE OVERNIGHT. THE HUMIDITY LEVELS WILL HOVER AROUND THE 30 PERCENT VALUE THROUGH MID EVENING BEFORE SLOWLY RECOVERING TOWARD MIDNIGHT. THE COMBINATION OF THE LOW HUMIDITY AND STRONG WINDS MAY LEAD TO PROBLEMS ON EXISTING FIRES. FIRE WEATHER OFFICIALS AND FIRE CREWS NEED TO BE ADVISED OF THE INCREASED FIRE WEATHER THREAT. THE GENERAL PUBLIC IS ADVISED TO RESPECT ALL STATE AND LOCAL BURNING LAWS. ADDITIONAL FIRE WEATHER INFORMATION IS AVAILABLE ON OUR FIRE WEATHER WEB PAGE AT HTTP://WWW.WEATHER.GOV/BLACKSBURG/FIRE.HTML
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493555.